To the Editor:
—Under the question entitled "Potassium Therapy for Digitalis Toxicity" from the Questions and Answers section of The Journal (183:228 [Jan 19] 1963) an explanation is requested for an increase in ectopic ventricular activity that was noted following potassium infusion therapy for digitalis toxicity in a patient with atherosclerotic heart disease.Another mechanism, in addition to that described by the consultant, might be offered in explanation, if we may assume that the potassium the patient received intravenously was administered with glucose, as is customary. Kunin, Surawicz, and Sims1 reported two instances in which ventricular arrhythmias developed in hypokalemic patients who were given potassium intravenously with glucose. They postulated that a decrease in serum potassium results immediately after the potassium infusion, because of glucose metabolism. An editorial in The Journal (180:775 [June 2] 1962) presents an excellent commentary on this study by Kunin and his co-workers.